My min pin is testing high in glucose but very low in ketones using the Keto Stix. I switched him from humilin-N to Novilin 4 days ago w/o the advise of the Vet. I just can't afford the $167. a month for the Humilin. I am worried that Baron's keto stik reads dark brown to purple. hat can do to help lower his Glucose? Are there any suggestions, as I am very worried
I replied to your prior post on this ... here's what I wrote:
Changing insulin without veterinary advice and supervision can be quite dangerous, but I understand your financial limits and the reason you went down this route. I can't tell you how much Novolin your dog needs in comparison to the Humalin. Insulins are a variety of strengths, with some acting in different ways (some longer acting, for example). So, you need to be super-cautious.
If he's drinking more, it is a sign his blood-glucose is climbing too high. The keytones are a bad and dangerous sign of the diabetes getting seriously out of control.
I would seek advice from a vet, even if it's a one-off just to get advice about the right level of insulin to be giving. Explain your financial constraints and that you would prefer getting him under good control using Novolin, if that's possible. Regular daily (several times daily) blood glucose testing will be essential - and certainly in the first few weeks of finding good control. After that, once or twice daily morning and night time should be enough. You need to work out how much insulin is safe to bring high blood glucose levels down - and how much foodstuffs will bring low blood glucose up to a safe level. Ask your vet about these things - or seek help and advice from an animal welfare agency in your area.
Hope this helps.
PS Reducing the amount of sugar and carbohydrates in food will not bring the blood-glucose level down on its own. Diabetes means that the cells that ordinarily do this (in the pancreas of your dog) are not working properly and this process is likely to continue. Insulin is needed to bring the blood-glucose down to a safe level, but insulin is a very dangerous substance and it really is not safe for you to try devising your own regime (it could kill your dog). There is no alternative - you need a vet - if you cannot afford one, take your dog to an animal rescue centre.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.